I hope your MRI scan comes back favourable, and that they can find a better, less joint pain producing bisphophonate for you to take, as I echo Helzie's reaction to your joint pains. The problem with Paracetamol and Codeine is that they're only analgesic (pain relieving in effect) whereas Aspirin or Ibuprofen based tabs are both anti-imflammatory and analgesic and therefore why they're often successfully used for any acute painful joint or long term chronic arthritic joint probs. But, that's only as long as a person doesn't react with oesophageal or gastric irritation, which certain people do, so can't always be tolerated. (I can't take either Aspirin or Ibuprofen due to stomach reactions, unless the enteric coated type - even then, they can react). But, many people can and do tolerate them without ill effects. But then, "you" and anyone else, have the extra that the Bisphosponates themselves can often cause the same irritation, hence the recommendation not to take with. But "they" don't always cause oesophageal/gastric probs, only seems to be certain people.
Hope your Onco team can find a happy balance for you, that minimises the joint pain, but still does the job.
Good luck with that and all else
The initial research done on bisphosphonates was on 1600mg per day. However, the NHS has reviewed all research out there and now says that betwen 300 - 400 mg per day are sufficient. So I take 1 x 800mg every two days. They are working in our local authority to administer, as they are doing in your area. It is proven that more of the bisphosphonate is absorbed by IV than by taking tablets.
I have found out - that if I would have the infusion privately - it would cost me about £1,000 a pop - and it would be required twice per year.
As it is, I am currently on a break and am pain free - HURRAY - but will start again soon. Should the severe symptoms come back, we will know for sure that the bisphosphonates are the reason. Then it will be back to the drawing board. Hopefully, by then, my local authority will have found the funds to administer via IV every 6 months.
Thank you for your wishes - I inwardly pray that this won't happen again.......
I can't comment on the brand of BFs as I have only had a Zoledronic acid infusion with my first chemo. The plan is to have one every 6 months for the next 3 years. I'm also on calcium/Vit D supplements since then. So far no SEs at all.
That level of pain you describe sounds horrific. I realise you'll be talking to the onco but looking at the dosing regime, I"m wondering if a smaller daily dose might be better. 800mg sounds like an awful lot to me! Is there any particular reason it's prescribed like this?
Anyway, I hope you find a solution to this soon!
I'd already checked out,, before my response to you, why not to take Ibuprofen, for anyone whilst taking Biphosponates - and are to mostly expect Gastro probs. But you took it anyway, and have "benefitted" from its benefits to your joint pains, effects.
All I can say therefore is "Good for You", that you'd reviewed all the internet stuff on, but took it ANYWAY and it HELPED!!! Yey!!!!
Those of us. who take Bisphosphonates, are strongly advised not to take Ibuprofen. And it is certainy advisable not to!
Cannot, and am not understanding, why, if Ibuprofen "helped before", you "stopped taking them". You stated taking neither Paracetamol and codeine helped. You say, "I did not take Ibuprofen, as I took the Biphoshonates". And then say "As Ibuprofen helped before - I stopped taking them" - Why??
Anyhow - I hope you get some answers and help to your current problems.
I am posting this to find out, whether anyone else has had this side effect, too.
Ok, here I go.
On Letrozole since September 2016 and am tolerating it well. Some minor joint pains, but that is all.
I was also put onto bisphoshonates Benefos (sodium clondronate) a the same time. Initially taking 1600mg per day reduced to 800mg every two days over the past couple of months. Additionally, of course, Adcal.
I had an episode of severe joint pains a few months ago, when having been put onto a different brand of Letrozole, which was quickly addressed and all was back to normal.
From past sports injuries I am left with two dodgy disks in my lower back, which played up about a month ago. Oncologist sent me off to have a whole spine MRI done - we are still waiting on the results.
However, my joint pain shoulders joints, knee joints and the joints in my lower back became extremely painful. I could not put on a bra, a jacket or even get up from the sofa and had severe issues walking at all. I tried full dose paracetomol - no relief, tried some codeine - no relief. I did not take ibubrofen, as I took the bisphosphonates. As ibubrufen helped before - I stopped taking them - waited a few days - took some yesterday.And today, for the first time in weeks - I am nearly painfree.
Checking out the leaflet, which comes with the bisphosphonates it does state:
Other side effects - frequency unknown - severe bone, joint and/or muscle painthat can start days to several months after starting treatment
I have called my BC nurse and am due to speak to my oncologist.
It would be helpful to know, whether anyone else has experienced this. And if so, what was done to help, without losing the benefit of bisphosphonates.